An independent community-dwelling woman in her early eighties was admitted with recurrent vomiting followed by acute painless diarrhoea up to 20 times/day after eating a spoiled salad. She was febrile (38.2°C, once) but asymptomatic and coherent on admission with non-contributory examination except for acetone smell and conspicuous euphoria—smiling incessantly, happy, hyperactive, and complimenting everyone on the team. Laboratory tests revealed dehydration [Na 167 mEq/L, K+ 3 mEq/L, osmolality 348 mOsm/kg, blood urea nitrogen (BUN) 56 mg/dL, creatinine 2.1 mg/dL] and euglycemic ketosis and contraction alkalosis masking acidosis (glucose 153 mg/dL with glycosuria >1000 mg/dL, urine and blood ketones 15 and 5.6 mmol/L, respectively, with pH 7.63, bicarbonate 19.9 mEq/L, base excess −1.2) [1]. Blood count, C-reactive protein, chest X-ray, and electrocardiogram (ECG) were unremarkable. She was treated with intravenous fluids, potassium, empiric cetriaxone/azithromycin (for 1 day), and later glucose/insulin, rapidly improving (afebrile, BUN 12.4 mg/dL, creatinine 0.7 mg/dL, no ketones, normal pH/bicarbonate, and negative blood and urine cultures and stool tests). History included diabetes (HbA1c 6.0%) on metformin, glimpiride, empagliflozin; hypertension on lercanidipine; and coronary disease on clopidrogel and atorvastatin. However, she became restless, aggressive, disoriented, and confused, requiring haloperidol and quetiapine for 3 days. Head Computerized tomography (CT), cerebrospinal fluid, electroencephalogram, and wide infectious work-up were negative. She then recovered completely. Repeat history revealed that in order to walk her dog while having severe diarrhoea, she took 3 loperamide tablets without relief, then another 3, and finally another 4 (total: 20 mg). Other than acute food poisoning and gastroenteritis, our patient who stopped eating but continued her empagliflozin presented with marked volume depletion, acute kidney injury (AKI), hypokalaemia, and diabetic ketoalkalosis [1]. When she was afebrile and metabolically recovered, florid euphoria on admission turned into marked disorientation and delirium that slowly resolved. Both are likely phases of the unintentional loperamide overdose—20 mg over several hours, when her glomerular filtration rate (GFR) dropped [estimated glomerular filtration rate (eGFR): 26 ml/min]. Concurrent azithromycin, a P-glycoprotein inhibitor, may have contributed to loperamide accumulation [2]. Loperamide (Imodium) is a widely available, often used antidiarrheal medicine sold without prescription [3]. At the therapeutic dose of ≤8 mg/day it has outstanding efficacy and a favourable safety profile. Although loperamide is a μ-opioid (MOR) receptor agonist, it does not cross the blood–brain barrier (BBB) as long as the recommended dose is not exceeded. At high doses, cardiac toxicity may occur with QT prolongation and potential of malignant ventricular arrhythmias (torsades de pointes) [2]. The central nervous system (CNS) can also be affected, and high doses have been abused intentionally to achieve euphoria, or self-treat opioid withdrawal, as the so-called “poor man’s methadone” in reference to its low cost and availability [4]. To counter reports of serious cardiac toxicity in this context, the US Food and Drug Administration (FDA) has restricted loperamide package sizes. Our patient’s euphoria followed by utter disorientation and delirium, when acute encephalitis had to be ruled out and other infectious or metabolic cause was not found, was likely due to loperamide intoxication (Naranjo scale 6, probable adverse drug reaction). The cumulative dose of 20 mg was amplified by dehydration and AKI due to a combination of gastrointestinal losses, poor intake, and empagliflozin-associated glycosuria. These enabled CNS drug penetration and the patient’s unusual presentation. None declared. Not applicable. Patient's data available in the electronic health record.
No takes yet. Share an insight, caveat, or question.
Dubin et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: